Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 67, NWS Nashville, TN

September 19, 2009Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 19, 2009, 6:09 AM CDT for Giles County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2009, 6:09 AM CDT (11:09 UTC)
Expired
Sep 19, 2009, 9:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:37 AM CDTFLASH FLOODPulaski, TNSEVERAL ROADS FLOODED IN AND AROUND PULASKI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 191109
FFWOHX
TNC055-191415-
/O.NEW.KOHX.FF.W.0067.090919T1109Z-090919T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
609 AM CDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF PULASKI...

* UNTIL 915 AM CDT

* AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED      
  ANOTHER LARGE OF AREA OF MODERATE TO HEAVY RAINFALL MOVING        
  THROUGH THE WARNED AREA, WHICH ALREADY RECEIVED A SIGNIFICANT      
  AMOUNT OF PRECIPITATION OVERNIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PULASKI    
  AND ARDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3501 8722 3517 8720 3518 8723 3524 8721
      3530 8721 3531 8724 3532 8721 3545 8721
      3546 8711 3542 8699 3543 8694 3533 8690
      3531 8686 3532 8685 3531 8681 3499 8684

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 3:04 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 19, 3:04 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
304 AM CDT SAT SEP 19 2009

.DISCUSSION...
H5 LOW OVER THE PLAINS IS EXPECTED TO LIFT NWD OVER THE WEEKEND AND
BE ABSORBED INTO A LARGE H5 TROUGH THAT IS JUST NOW ENTERING THE
PAC NW. THIS IS EXPECTED TO PULL THE SFC LOW NWD FROM LOUISIANA
INTO THE WRN PART OF THE STATE EARLY SUNDAY MORNING. THIS WILL
LIKELY CONCENTRATE PRECIP OVER THE WRN HALF OF THE AREA. GIVEN THE
PREVIOUS RAINS I THOUGHT IT WISE TO RE-ISSUE THE FLOOD WATCH FOR
THE PERIOD THROUGH SUNDAY.

WITH SLY LOW LEVEL FLOW CONTINUING THROUGH THE FIRST HALF OF NEXT
WEEK WILL KEEP A CHANCE OF RAIN AT LEAST THROUGH TUE NGT. FOR THE WED-SAT
TIME PERIOD...THINGS GET A BIT MORE COMPLICATED. THE GFS AND THE EURO
BOTH BRING THE AFOREMENTIONED H5 TROUGH ACROSS THE ROCKIES AND
INTO THE WRN PLAINS BY TUE MORNING. BEYOND THAT POINT...THE GFS
SHOVES THE H5 LOW WWD INTO THE DESERT SW WHILE THE EURO WALLOWS
IT AROUND IN THE CNTRL PLAINS AND THEN MOVES IT EWD INTO THE MID
MISS RIVER VALLEY BY SAT AM(9/26). THE GFS EVENTUALLY MOVES THE
LOW OUT OF THE DESERT SW AND INTO THE PLAINS WHERE IT GETS ABSORBED
BY A MORE POWERFUL LOW DROPPING SEWD OUT OF THE CANADIAN ROCKIES.

THE EFFECT OF THIS ON THE SURFACE SYSTEMS IS THAT THE GFS BRINGS A
DRIER NLY FLOW OVER THE AREA ON WED AND KEEP PUMPING IN DRY AIR THROUGH
SAT. THE EURO WITH THE H5 LOW TO THE W/NW KEEPS THE AREA WET
THROUGH THIS TIME PERIOD. LETS HOPE THE GFS IS RIGHT ON THIS ONE.
WEVE HAD ENOUGH RAIN

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      79  68  81  68 /  80  70  60  60
CLARKSVILLE    78  68  80  67 /  80  70  60  50
CROSSVILLE     75  65  76  65 /  70  70  70  70
COLUMBIA       80  68  81  68 /  80  70  60  50
LAWRENCEBURG   80  68  81  67 /  80  60  60  50
WAVERLY        79  67  80  66 /  80  70  60  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY EVENING FOR TNZ005>007-022>027-
056>061-093>095.

&&

JLM
Hazardous weather outlook, Sep 19, 5:45 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
545 AM CDT SAT SEP 19 2009

TNZ008>011-028>034-062>066-075-077>080-201030-
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
545 AM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT IS EXPECTED TO PASS NORTHWARD THROUGH MIDDLE
TENNESSEE, AND WILL BRING MORE RAIN TO THE AREA. SOME PLACES MAY
EXPERIENCE PERIODS OF HEAVY RAINFALL. SINCE THE GROUND IS
SATURATED IN MANY AREAS, ADDITIONAL RAINFALL MAY LEAD TO MINOR
FLOODING OF LOW-LYING AREAS, CREEKS, AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE RAIN IS LIKELY ON SUNDAY AS A COLD FRONT DEVELOPS ACROSS THE
MID STATE, KEEPING THE AREA UNDER A CONTINUED RISK OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>007-022>027-056>061-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
545 AM CDT SAT SEP 19 2009

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT IS EXPECTED TO PASS NORTHWARD THROUGH MIDDLE
TENNESSEE, AND WILL BRING MORE RAIN TO THE AREA. SOME PLACES MAY
EXPERIENCE PERIODS OF HEAVY RAINFALL. SINCE THE GROUND IS
SATURATED IN MANY AREAS, ADDITIONAL RAINFALL MAY LEAD TO
FLOODING OF LOW-LYING AREAS, CREEKS, AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE RAIN IS LIKELY ON SUNDAY AS A COLD FRONT DEVELOPS ACROSS THE
MID STATE, KEEPING THE AREA UNDER A CONTINUED RISK OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:39 AM CDTFlood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 25 more45 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.